Indiana, 2017

Tornadoes and Flash Flooding in Indiana, November 5, 2017

November 5, 2017 · NWS IWX · 9 events in 6 counties and zones

Warm front provided the focus for morning thunderstorms that eventually turned into a bowing segment across NE IN into NW Ohio. Storms also developed across central Indiana and moved into portions of NE IN and NW Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Warm front provided the focus for morning thunderstorms that eventually turned into a bowing segment across NE IN into NW Ohio. Storms also developed across central Indiana and moved into portions of NE IN and NW Ohio. A cyclic supercell impacted Blackford and Jay county with a long tracked tornado and damage along its track. Flooding issues also occurred in some areas due to training and efficient rain producers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Nov 5, 10:07 AM EST, 32 minutes earlier.

Area forecast discussion, Nov 5, 10:07 AM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1007 AM EST Sun Nov 5 2017

.SYNOPSIS...
Issued at 640 AM EDT Sun Nov 5 2017

A stalled warm front over the area this morning was responsible
for areas of dense fog and drizzle. Low pressure and an
associated cold front, will move through the region today and
early tonight bringing showers and thunderstorms to the entire
area. Severe weather and heavy rainfall remain a possibility,
especially south of a Monticello to Columbia City to Ottawa line.
Highs today will range from near 55 near Lake Michigan to the
lower 70s near Lima.

&&

.UPDATE...
Issued at 1006 AM EST Sun Nov 5 2017

2 areas of convection underway with one oriented west to east
which is working north along the warm front with occasional
rotation and stronger updraft development, but no severe weather
thus far. The other band from Plymouth to Mount Vernon IL was
well rooted in the warm sector moving rapidly ENE. Mid 60
dewpoints were streaming rapidly north and have made it already
to the US 30 corridor. Warm front may have been pushed NW somewhat
with approaching convection but still resides somewhere from
Goshen to Knox. Isolated severe will be possible with these cells
with local marginal severe hail and gusty winds.

HRRR shows a messy setup with convection continue to expand over
the next several hours. Impacts on the area with regards to severe
potential this afternoon remain uncertain, but given better
dynamics move in later, threat should still exist for parts of the
area.

Last but not least, dense fog advisory extended through 16Z with
low vsbys holding on across the north. Some signs of improvement
noted which should allow it to expire. Marine dense fog advisory
also issues through 18Z.

&&

.SHORT TERM...(Today and Tonight)
Issued at 403 AM EST Sun Nov 5 2017

Issued a dense fog advisory earlier for areas northwest of the
initial warm front. The dense fog was persistent near the
Michigan and Indiana border with visibilities around one quarter
of a mile and occasionally lower. The visibilities will be slow to
recover over areas northwest of the front, with the dense fog
lingering well into the morning. For later today, have issued a
Flash Flood Watch for areas along and south of a line from
Monticello to Warsaw to Wauseon. Please see the Hydrology
discussion below for more information.

As far as severe storms, the best chance for large hail and
damaging winds is also over the same area as the flash flood
watch. Upper level support in the left exit region of a 110 knot
upper level jet will translate over the existing warm front and
provide plenty of lift for storms. Very large low level shear and
modest CAPE values from Marion to Lima by late afternoon are
likely to cause some storms to become severe. Given the proximity
of the front, low LCLs and the high amount of shear, tornadic
potential is certainly possible.

&&

.LONG TERM...(Monday through Saturday)
Issued at 420 AM EST Sun Nov 5 2017

Following tonights episode of strong to severe storms, a tranquil
period is ahead with cool and dry conditions through Friday as an
upper level trof amplifies over the area. Highs will only be in
the 40s to around 50 with lows in the mid 20s to around 30 most
nights. The ECMWF appears too cold with lows in the lower 20s
Saturday morning. Have kept a low chance for precipitation
Saturday, although it appears chances for rain are better later
in the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 635 AM EST Sun Nov 5 2017

Dense fog was northwest of a front that had become stationary
early this morning. SBN was in this sector where the visibility
has been 1/4 mile for 9 hours except for a short break. Conditions
were a little better at FWA which was south of the front. The
front will eventually start moving southeast as a cold front later
today. Showers and storms are likely in the interim at both
sites. Conditions should start to improve by late tonight with VFR
conditions possible by daybreak at SBN.

&&

.HYDROLOGY...
Issued at 332 AM EST Sun Nov 5 2017

Several factors are expected to come together to enhance the flood
risk over areas along and south of a line from Monticello to
Warsaw to Wauseon. Precipitable water values will soar to near
1.75 inches and resemble more of a typical summer airmass than
one deep into the fall. The initial warm front had moved north
with showers and a few storms already developing early this
morning. Plenty of upper level just support will translate over
the area and enhance the heavy rain potential. After coordinating
with neighboring offices, have issued a flash flood watch for this
afternoon and tonight as these factors come together.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Dense Fog Advisory until 11 AM EST /10 AM CST/ this morning for
     INZ003>007.

     Flash Flood Watch through late tonight for INZ008-009-016>018-
     020-022>027-032>034.

MI...Dense Fog Advisory until 11 AM EST this morning for MIZ077>081.

OH...Dense Fog Advisory until 11 AM EST this morning for OHZ001-002.

     Flash Flood Watch through late tonight for OHZ001-002-004-005-
     015-016-024-025.

LM...Dense Fog Advisory until 1 PM EST this afternoon for LMZ043-046.

     Small Craft Advisory from 9 PM this evening to 5 PM EST Monday
     for LMZ043-046.

&&

UPDATE...Fisher
SYNOPSIS...Lashley/Fisher/Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...Skipper
HYDROLOGY...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Nov 5, 5:34 AM EST, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
534 AM EST Sun Nov 5 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-061045-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
534 AM EST Sun Nov 5 2017 /434 AM CST Sun Nov 5 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Areas of dense fog should lift by late morning for far southern Lower
Michigan and adjacent ares in northern Indiana and northwest Ohio.
See the Dense Fog Advisory product for more information.

Thunderstorms will become likely today and persist into this evening.
Severe storms are possible with large hail and damaging winds.
Isolated tornadoes and heavy rainfall that may lead to flooding are
also possible. The best chances for severe storms and flooding are
near and south of highway 24. Please see the Flash Flood Watch
product for more information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and early tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-061045-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
534 AM EST Sun Nov 5 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms today into this evening. Gusty
winds and small hail are possible.

Conditions hazardous to small craft are expected tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Conditions hazardous to small craft will persist Monday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Nov 5, 9:45 AM EST, 54 minutes before
Special Weather Statement
National Weather Service Northern Indiana
945 AM EST SUN NOV 5 2017

INZ005-014-016-051515-
Kosciusko-Marshall-Elkhart-
945 AM EST SUN NOV 5 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ELKHART...NORTHERN
KOSCIUSKO AND EASTERN MARSHALL COUNTIES...

At 944 AM EST, a strong thunderstorm was located over Bourbon, or 9
miles south of Bremen, moving northeast at 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Goshen, Nappanee, Syracuse, Bourbon, Milford, New Paris, Benton,
Locke, Etna Green, Leesburg, Oswego, Hoffman Lake, Inwood, Hastings,
Foraker, Lake Wawasee, Old Tip Town, Clunette, Gravelton and Dewart
Lake.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4159 8582 4137 8565 4136 8565 4121 8615
      4136 8627
TIME...MOT...LOC 1444Z 241DEG 20KT 4132 8611

FISHER
Special weather statement, Nov 5, 10:22 AM EST, 17 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1022 AM EST SUN NOV 5 2017

INZ006-008-009-051545-
Lagrange-Noble-De Kalb-
1022 AM EST SUN NOV 5 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN NOBLE...NORTHWESTERN DE
KALB AND SOUTHEASTERN LAGRANGE COUNTIES...

At 1021 AM EST, a strong thunderstorm was located over Ligonier,
moving northeast at 35 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Kendallville, Ligonier, Albion, Rome City, Topeka, Wolcottville,
Cromwell, Brimfield, Stroh, Mongo, Indianola, Fairfield Center,
Brushy Prairie, Woodruff, Elmira, Big Long Lake, Kimmel, Eddy, Adams
Lake and Oliver Lake.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4163 8519 4153 8519 4153 8513 4146 8509
      4135 8565 4150 8565 4171 8524
TIME...MOT...LOC 1521Z 245DEG 32KT 4144 8561

FISHER

The radar

The Northern Indiana radar (KIWX), 29 km away, was scanning. The volume nearest the first event began at 15:39 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 flash flood, 2 tornado, 1 hail. Local standard time, as filed.

Hail, Lagrange

When
November 5, 10:39 AM EST to 10:40 AM EST
Where
Lagrange County, 1.24 mi WNW of Eddy
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.540, -85.450

Thunderstorm Wind, Noble

When
November 5, 10:45 AM EST to 10:46 AM EST
Where
Noble County, 0.52 mi E of Rome City
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.500, -85.370

Emergency management officials reported two large trees were blown down onto power lines on Spring Beach Road.

Flash Flood, Kosciusko

When
November 5, 10:55 AM EST to 2:00 PM EST
Where
Kosciusko County, 1.44 mi NE of Warsaw Arpt to 1.35 mi ESE of North Webster
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.295, -85.832

Numerous reports of flowing water, ranging from 6 to 12 inches, were received in the North Webster area as well as locations to the north and west as 2 to 3 inches of rain fell in a short period of time onto already saturated ground. State Route 13, near the South Shore golf course was flooded across both lanes, resulting in a temporary closure of the area until water receded.

Flash Flood, Noble

When
November 5, 10:55 AM EST to 2:00 PM EST
Where
Noble County, 3.08 mi NW of Cromwell to 0.62 mi SE of Rome City
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.437, -85.653

Two to three inches of rain fell in a short period of time onto already saturated ground. Spotter reports and video footage showed water to the depth of a foot or more flowing in spots along several roadways in and around Cromwell, Kimmel and Albion. This included a portion of US 33 near State Route 5, northeast of Cromwell.

Thunderstorm Wind, Noble

When
November 5, 11:10 AM EST to 11:11 AM EST
Where
Noble County, 1.73 mi SW of Avilla
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.350, -85.250

Emergency management officials reported a tree was blown down onto a roadway.

Thunderstorm Wind, Noble

When
November 5, 11:10 AM EST to 11:11 AM EST
Where
Noble County, 2.32 mi NNE of Bakertown
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.400, -85.330

Emergency management officials reported a tree was blown down onto a road.

Thunderstorm Wind, Grant

When
November 5, 12:20 PM EST to 12:21 PM EST
Where
Grant County, 2.81 mi S of Pt Isabel
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.380, -85.840

A trained spotter estimated a wind gust to 60 mph.

Tornado, Blackford

When
November 5, 1:36 PM EST to 1:43 PM EST
Where
Blackford County, 1.88 mi SE of Millgrove to 3.82 mi SSE of Trenton
Rating
EF2
Path length
2.96 mi
Path width
450 yd
Continued into
Jay, In (IWX)
Injuries
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
40.379, -85.257

The tornado crossed out of Delaware county, into Blackford county, at the intersection of E County Road 1300 N and S County Road 600 E, impacting several structures and trees on the northeast and southeast side of the intersection. Two homes suffered roof damage, with a garage being destroyed, likely due to winds into the garage door side. A middle aged female resident suffered minor injuries when debris from a south facing window and front door impacted her. The tornado did appear to weaken or possibly cycle as it approached the Jay county line with only minor damage noted to some trees. The circulation appeared to cross the county line (State Route 167), north of W County Road 300 S near Big Lick Creek. Maximum winds were estimated in this portion of the tornado at between 110 and 120 mph and was therefore rates a EF2 in Blackford county.

Tornado, Jay

When
November 5, 1:43 PM EST to 2:16 PM EST
Where
Jay County, 1.41 mi NNE of Dunkirk to 2.87 mi ESE of Trinity
Rating
EF2
Path length
22.6 mi
Path width
600 yd
Continued into
Mercer, Oh (ILN)
Reported by
NWS Storm Survey
Coordinates
40.398, -85.207

The tornado crossed into Jay county north of W County Road 300 S near Big Lick Creek. Damage was somewhat sporadic from north of Dunkirk to northwest of Portland before the tornado intensified per video footage with indications of multiple vortex development at its peak. Numerous farm structures were severely damaged or destroyed with several homes suffering varying degrees of damage up to loss of a second floor. A manufactured home on N County Road 550 E was picked up and rotated clockwise, then placed back down with part of the house still on the southeast corner of the foundation. A male teenager was in the basement when it occurred but was not injured. The home was treated as a DI of FR12 due to being removed from its trailer and extra reinforcement done to the 2 halves when it was assembled. A man and his son were in a barn when it was struck by the tornado. Several hundred bales of hay fell onto them trapping them until they could find a escape route. They suffered minor injuries and were treated at the scene. The tornado did weaken as it approached and eventually crossed into Mercer County (Ohio) and into the Wilmington Ohio forecast area, north of St Anthony Road. Maximum wind speeds are estimated between 130 and 135 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyThe tornado archive for Indiana, 2017Warnings in Indiana, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727856, 727433, 727862, 727865, 727434, 727435, 727436, 727462, 727463.